Skip to main content

Here's Why a Woman Had a 'Bull's-Eye' Pattern in Her Eye

A woman developed a "bull's-eye" pattern inside both of her eyes, a sign of damage caused by a prescription drug she was taking. Above, images showing the woman's retinas (the light-sensitive cells at the back of the eye) in both the right and left eye. A
A woman developed a "bull's-eye" pattern inside both of her eyes, a sign of damage caused by a prescription drug she was taking. Above, images showing the woman's retinas (the light-sensitive cells at the back of the eye) in both the right and left eye. A dark circle in the center of each retina (known as the eye's fovea, which is part of the malcula) is surrounded by another dark ring — indicating retinal cell damage — creating the bull's eye appearance.
(Image: © The New England Journal of Medicine ©2019)

A woman's eye exam revealed something odd: a "bull's-eye" pattern at the back of both of her eyes.

The distinct appearance was a sign of damage caused by a prescription drug she had been taking — one that can be toxic to eye cells.

The 60-year-old woman had gone to the eye doctor after she noticed blind spots in her eyes, according to a new report of the case, published April 24 in The New England Journal of Medicine.

The woman also had rheumatoid arthritis (an autoimmune disorder), and she had been taking a drug to treat the condition, called hydroxychloroquine (brand name Plaquenil), for 14 years.

An exam of the retina — the light-sensitive cells called photoreceptors at the back of the eye — showed destruction of some of these cells. The damage occurred in a ring shape around the macula, a part of the eye near the center of the retina that's needed for sharp vision. ['Eye' Can't Look: 9 Eyeball Injuries That Will Make You Squirm]

This "bull's-eye" pattern is classically seen in people with retinal damage from hydroxychloroquine, a medication that was historically used to treat malaria, but now it's widely used to treat autoimmune disorders.

"It was pretty obvious when we had looked over her medicine list that this was related" to the retinal toxicity of hydroxychloroquine, said Dr. Yasha Modi, an assistant professor of ophthalmology at NYU Langone Health medical center in New York, who treated the patient. "Unfortunately, she [had] progressed to a very advanced stage" of damage, Modi said.

Further testing of the woman's vision revealed she had ring-shaped blind spots around the center of her vision in both eyes, Modi said.

In the past, doctors thought that retinal toxicity from hydroxychloroquine was quite rare, occurring in less than 2% of patients who use the drug for long periods. But recent studies have revealed that this side effect is much more common than previously thought, particularly among long-term users. A 2014 study of patients taking hydroxychloroquine found that, overall, 7.5% of patients experienced retinal damage, but up to 20% experienced damage if they took the drug for more than 20 years.

The study was better able to estimate the prevalence of this condition by following patients for longer periods and using more sensitive testing to detect retinal damage in its early stages, compared with previous work.

Still, hydroxychloroquine can be used safely over long periods, Modi said, provided doctors pay close attention to drug dosing and monitor patients for signs of eye damage.

In the case of the 60-year-old woman, "what we saw in the photos, really should never exist," Modi told Live Scieince. "[The] disease should never get that advanced."

Unfortunately, the retinal damage caused by hydroxychloroquine is irreversible and can sometimes progress even after patients stop taking the medication. In the woman's case, she was switched to a different drug for her rheumatoid arthritis, and six months later, her eye condition stopped getting any worse, the report said.

In 2016, the American Academy of Ophthalmology updated its guidelines to recommend that people who take hydroxychloroquine should get an eye exam before starting the drug and have a follow-up screening five years later, Modi said. After that, individuals should be monitored with eye exams yearly, he said.

Appropriate dosing of hydroxychloroquine is also important, since lower doses reduce the risk of retinal damage, Modi said. The woman was taking a "default dose" of 400 milligrams per day, when ideally, over the long term, patients should work to get on a daily dose that's less than 5 mg per kilogram of body weight, or 300 mg for a person weighing 60 kg (132 lbs.), he said.

To prevent eye damage from the drug, "an open dialog between the eye care provider … and the prescribing doctor that started them on the [hydroxychloroquine]" should take place, Modi said. Such a dialog can help doctors understand the balance between achieving a therapeutic effect and minimizing the risk of toxicity by using an appropriate dose, he said.

Originally published on Live Science.